Skip to Content
by Randall B

Coping With Kidney and Bladder Changes Due to Chemotherapy

 Some anticancer drugs can irritate the bladder or cause temporary or permanent damage to the bladder or kidneys. Some anticancer drugs cause the urine to change color or take on a strong or medicine-like odor. Some colors that you may see include orange, red, green, or yellow. Check with your doctor to see if the drugs you are taking may have any of these effects. Your doctor or nurse will take a urine and blood samples to check how well your bladder and kidneys are working.
Always drink plenty of fluids to ensure good urine flow and help prevent problems. This is very important if you are taking drugs that affect the kidney and bladder. Water, juice, broth, ice cream, soup, popsicles, and gelatin are all considered fluids. However, you will want to avoid drinks that contain caffeine, like coffee, tea, and soda.

Watch for These Symptoms

Symptoms related to your kidneys and bladder that can develop as a side effect of chemotherapy include:
  • Pain or burning when you urinate or after you empty your bladder
  • Pain or discomfort along your side and back
  • Frequent, urgent urination
  • Not being able to urinate
  • Incontinence
  • Reddish or bloody urine
  • Fever
  • Chills, especially shaking chills

RESOURCES

American Cancer Society http://www.cancer.org

National Cancer Institute http://www.cancer.gov

CANADIAN RESOURCES

BC Cancer Agency http://www.bccancer.bc.ca

Canadian Cancer Society http://www.cancer.ca

References

Chemotherapy and you. National Cancer Institute website. Available at: http://www.cancer.gov/cancertopics/coping/chemotherapy-and-you.pdf. Updated June 2011. Accessed February 5, 2014.

Understanding chemotherapy: a guide for patients. American Cancer Society website. Available at: http://www.cancer.org/treatment/treatmentsandsideeffects/treatmenttypes/chemotherapy/understandingchemotherapyaguideforpatientsandfamilies/understanding-chemotherapy-more-side-effects-urine-bladder-kidney-problem. Updated March 17, 2013. Accessed February 5, 2014.

Revision Information

My Health Patient Portal